Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Spasmodic breathlessness when climbing stairs, taking Bisoprolol, done R-test. Anything else you can recommend?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Healthy female experiencing sparodic breathlessness particularly when climbing stairs. R-test concludes heart rythym goes into an accelerated narrow complex rythym, possibly some junctional tachycardia or re-entrant arrhythmia, although it was difficult to be clear about the diagnosis. Asprin was 1st recommended, but because of therecent guidance in low risk paroxysmal AF I declined. Bisoprolol 1.25mg was then prescribed, but I already have a slow heart beat and poor circulation so I'm not keen on this either. The palpitations are quite intense, but only last for a short while. I've been told its not life threatening, but it doesn't feel like it at the time. Is there anything else you can recommend?
Posted Sun, 22 Jul 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anil Grover 3 hours later

Thanks for writing in.
I am a qualified cardiologist and read your description with diligence.

I take it you are having discomfort with palpitation.

I also assume that it is episodic and has been investigated.
If it comes like bolt from blue and settles on its own as rapidly as it came. Sometime associated with lightheartedness than we are talking of Paroxysmal Supraventricular Tachycardia (PSVT). Junctional tachycardia is a part of PSVT. Rate when it occurs is clock like regular. If we are talking out episodic irregular heart beat soming on and off. Some symptoms like palpitation, lightheartedness may be there. It has been documented on ECG or HOLTER to be Atrial Fibrillation intermittent. On echocardiography heart is structurally normal. In Atrial Fibrillation on echo LA size may be large. Which one is it?

If rate is high which is usually the case in PSVT, one needs drugs to control the episodes for this drugs like Verapamil is used. If during the episode of AF rate is high one again needs drugs to slow down the ventricular rate. In PSVT the radiofrequency ablation is one advanced treatment and your doctor can take a can take a decision in discussion with you. If you are having atrial fibrillation with controlled ventricular rate. You require drugs which make blood thin which the doctor prescribes depending on LA size on echocardiography and complete physical examination. If by giving drugs to control fast ventricular rate in either your heart rate tends to become too slow, perhaps a pacemaker is indicated.

Your other problem is sporadic breathlessness. During the episode of faster heart rate in either of the condition it can occur. Your doctor must have examined you and found no other cause. That is needed if you have breathlessness without increased heart rate. Bisoprolol is indicated to avert the episodes of fast heart rate and aspirin is blood thinner. I still could not understand the rationale of not taking these drugs. Unless based on assessment of risk the doctor found you to be low risk for thrombo-embolism. Still rationale of not taking Bisoprolol is not clear to me. Heat rate is kept on the lower side of normal, true, that is the effect we want in a tachycardia situation.

I hope this answer helps, if you have any specific rhythm to show you can upload a scanned image of EKG; and if you have query regarding further treatment you have to tell me findings of the investigations (one can haventermittent Atrial Fibrillation with normal heart or episodic Junctional Tachycardia) I will be happy to answer asap. One can have both the diseases that is tachycardia and bradycardia (slow heart rate) it is called tachy-brady syndrome.

Best Wishes

Dr Anil Grover, Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor